What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 7:58 PM EST, 3 minutes earlier.
Area forecast discussion, May 6, 7:58 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
858 PM EDT Fri May 6 2022
.SYNOPSIS...
Multiple lows will impact the region through Sunday. High
pressure returns through the middle parts of next week. Low
pressure system will sit off the eastern seaboard for most of
next week leading to continue cloud cover and chances for
showers.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
A nearly stationary boundary remains over central Virginia this
evening. Closed upper-level low pressure along with its surface
low will track along the boundary tonight. Deep layer shear
profiles remain quite strong, and the stable layer over central
Virginia (closer to the boundary) is quite shallow. Therefore,
storms with damaging wind gusts, hail, and perhaps even a
tornado are possible through this evening. A Severe Thunderstorm
Watch is in effect until 10 PM. This watch may need to be
extended a couple hours or so for portions of central Virginia.
Elsewhere, a deeper stable layer near the surface will cause
convection to be elevated. However, the flood threat continues.
Latest mesoanalysis shows anomalously high pwats around 1 to 1.6
inches, and plenty of low-level frontogenetical forcing is
expected along the 850mb boundary that will remain overhead and
along the 850mb low and 700mb low that will be tracking through
the region. Elevated instability is also adding a locally heavy
element to rainfall. These factors combined will cause more
moderate to heavy rainfall through the night. Additional
rainfall amounts around 1 to 3 inches are most likely across the
area. FFG remains higher around the VA Piedmont into southern
MD, so the flood watch is not in effect for these areas.
However, localized flooding is possible from the moderate to
heavy rain. Confidence for flooding is higher to the north and
west across the rest of the CWA where FFG is lower. There have
been several reports of flooding across the Potomac Highlands
into north-central Maryland already.
Another concern is for gusty northeast winds (mainly near and
northeast of the Potomac River) overnight. As low pressure
tracks along the boundary, rapidly falling pressures will cause
northeast winds to increase. Frequent gusts around 35 to 45 mph
are likely. Did issue a wind advisory across northeastern MD
where peak gusts around 50 mph are most likely. Several runs of
the HRRR how 40 knots in the mixing layer, despite the
stability, and other guidance shows 40 knots around the top of
the shallow mixing layer as well.
The upper-level low will slowly pass through the area Saturday
while coastal low pressure strengthens off the North Carolina
Coast. More rain is expected during this time, but rainfall
rates should diminish to a light rain by the afternoon as most
of the low-level fgen forcing moves offshore. Additional issues
with flooding are likely. The Watch continues through Saturday
morning for most areas. The Wind Advisory continues for gusty
northeast winds over northeastern MD. Elsewhere, gusty northeast
winds are expected, but most gusts will be around 25 to 40 mph
(highest gusts near and northeast of the Potomac River Saturday
morning, and across the rest of the CWA during the afternoon).
Some light rain may hang around Saturday night, and it will be
chilly with a north to northeast wind. Additional rainfall
amounts will be light.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
The coastal low and the upper level low will continue shifting
off- shore on Sunday. Shortwave energy on the backside of the
upper low will combine with a NE to easterly flow to produce
some continued showers through Sunday afternoon. It seems
showers should be focused east of the Blue Ridge Mtns on Sunday
with some showers potentially lingering into early Monday
morning. A general northeast to easterly flow lead to continue
cooler condition on Sunday in the 50s. Gusty winds over the
Northeastern half of our CWA may linger into Sunday afternoon
with gusts of 25 to 30 knots possible.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As our slow-moving weekend system moves offshore and high pressure
builds behind it, Monday sets up an omega block pattern, keeping the
offshore low meandering along the Mid-Atlantic/Southeast coast. High
pressure remains in place keeping us dry, and eventually builds to
the north of the offshore wobbling low creating more of a rex block
pattern. Cool conditions thanks to N/NE flow will start the week
with below normal temperatures and gradually warm through the week.
The offshore low will eventually return to shore along the southeast
coast. Depending on how the low tracks, there is some potential for
precipitation (primarily south and east of I-95) Wednesday and
Thursday.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers will continue to impact all terminals through early Sunday
morning. IFR ceilings and MVFR/IFR vsbys are most likely tonight
into Saturday. Conditions will gradually improve later Saturday
into Sunday, but MVFR conditions are still possible. The best
chance for a strong to severe storm will be around KCHO through
3z. Elsewhere, any storms will be elevated.
Gusty northeast winds will develop overnight into Saturday across
the northeastern terminals, with the strongest winds around
KBWI, KMTN, and KDCA (30-35 knot gusts). Gusty north to
northeast winds will spread farther south later Saturday into
the rest of the terminals. Winds should start to lesson into
Saturday night into Sunday.
Mostly VFR conditions are expected Monday and Tuesday, but sub-VFR
conditions are possible (particularly at night) depending on how the
low offshore develops.
&&
.MARINE...
Small Craft Advisory conditions are expected tonight. Gale force
winds will develop early Saturday morning over the northern Bay
and these winds will gradually shift down through the middle
portion of the Bay later Saturday morning and afternoon. A Gale
Warning is in effect. Northeast wind gusts around 40 to 45 knots
are possible across these areas. A Gale Watch remains in effect
for the lower Tidal Potomac River and Chesapeake Bay south of
Drum Point for Saturday afternoon, and a Gale Watch remains in
effect for the Bay and lower Tidal Potomac River Saturday night
through Sunday. Elsewhere, SCA winds are expected during this
time.
North to northeasterly flow will prevail through the period.
Channeling, as a result, will likely require SCA issuance over
portions of the waters Monday and Tuesday.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will cause tidal anomalies to increase through
this evening as low pressure passes by to the south. The low
will remain off the coast through the weekend, causing elevated
water levels. Minor flooding is possible, but confidence is low
since the flow will be north of east.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Saturday morning for DCZ001.
MD...Flood Watch through Saturday morning for MDZ001-003>006-011-
013-014-501>508.
Wind Advisory from 4 AM to 6 PM EDT Saturday for MDZ008-507-
508.
VA...Flood Watch until 6 AM EDT Saturday for VAZ025-026-029-036>040-
050-051-502>504-507-508.
Flood Watch through Saturday morning for VAZ027-028-030-031-
052>054-501-505-506.
WV...Flood Watch through Saturday morning for WVZ050>053-055-
501>506.
MARINE...Flood Watch through Saturday morning for ANZ535.
Gale Watch from Saturday evening through Sunday afternoon for
ANZ530>533-538>541.
Small Craft Advisory until 6 AM EDT Saturday for ANZ530>543.
Gale Warning from 6 AM to 6 PM EDT Saturday for ANZ530>533-
538>541.
Gale Watch from Saturday afternoon through Sunday afternoon
for ANZ534-537-542-543.
&&
SYNOPSIS...JMG
NEAR TERM...BJL/JMG
SHORT TERM...JMG
LONG TERM...CAS
AVIATION...JMG/CAS
MARINE...JMG/CAS
TIDES/COASTAL FLOODING...JMG/BJLHazardous weather outlook, May 6, 1:35 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
235 PM EDT Fri May 6 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-071845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
235 PM EDT Fri May 6 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
There is a risk for isolated severe storms late this afternoon
through the evening, particularly from near Fredericksburg into
southern Maryland. Damaging winds, hail, or an isolated tornado
are possible.
Flood Watches are in effect from 5 PM until 2 AM tonight for the
Washington, D.C. and Baltimore metro areas. Isolated to scattered
instances of flooding will be possible this evening and into the
overnight.
A Gale Watch is in effect for the Chesapeake Bay and adjoining
estuaries north of Drum Point Maryland starting tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a risk for isolated to scattered instances of flooding
on Saturday.
A Gale Watch is in effect for the Chesapeake Bay and adjoining
estuaries north of Drum Point Maryland through Sunday, and for
the mid Chesapeake Bay, lower tidal Potomac River and the tidal
Patuxent River Saturday afternoon through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and into the
night.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-071845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
235 PM EDT Fri May 6 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch is in effect for Albemarle, Augusta, and Nelson
Counties in Virginia until 10 pm this evening.
Flood Watches are in effect this afternoon and continuing until 2
AM for portions of northern Virginia, northern Maryland, as well
as northern sections of the Shenandoah Valley and the eastern West
Virginia panhandle. Isolated to scattered instances of flooding
will be possible this evening and into the overnight.
There is a risk for isolated severe storms late this afternoon
through the evening, particularly near and south of Interstate 64.
Damaging winds, hail, or an isolated tornado are possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a risk for isolated to scattered instances of flooding
on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and into the
night.
MDZ001-501-502-VAZ503-504-WVZ501>506-071845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
235 PM EDT Fri May 6 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
There is a risk for isolated severe storms late this afternoon and
through the evening, particularly across southern sections of the
Alleghenies.
Flood Watches are in effect from 12 PM this afternoon until 2 AM
tonight for much of the Alleghenies. Isolated to scattered
instances of flooding will be possible this afternoon and into the
overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a risk for isolated to scattered instances of flooding
on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and into the
night.
In the hours before
Local storm report, May 6, 6:00 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD 4 NE THURMONT 39.66N 77.36W
05/06/2022 FREDERICK MD 911 CALL CENTER
ORNDORFF ROAD CLOSED DUE TO FLOODING.
0615 PM FLOOD 3 SE EMMITSBURG 39.67N 77.29W
05/06/2022 FREDERICK MD 911 CALL CENTER
SIMMONS ROAD AT FOUR POINTS BRIDGE ROAD CLOSED DUE TO
FLOODING.
0615 PM FLOOD 1 SE BOLIVAR 39.46N 77.58W
05/06/2022 FREDERICK MD 911 CALL CENTER
SHANK ROAD AT OLD NATIONAL PIKE IS CLOSED DUE TO
FLOODING.
0615 PM FLOOD 1 SE EMMITSBURG 39.70N 77.32W
05/06/2022 FREDERICK MD 911 CALL CENTER
CREAMERY ROAD NEAR THE EMMITTSBURG WASTWATER TREATMENT
PLANT CLOSED DUE TO FLOODING.
0615 PM FLOOD 1 NE THURMONT 39.64N 77.39W
05/06/2022 FREDERICK MD 911 CALL CENTER
RODDY ROAD AT RODDY CREEK ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX2203347
EVENT NUMBER LWX2203348
EVENT NUMBER LWX2203349
EVENT NUMBER LWX2203350
EVENT NUMBER LWX2203351
BKFLocal storm report, May 6, 6:03 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLOOD 1 SW CREAGERSTOWN 39.57N 77.38W
05/06/2022 FREDERICK MD NWS EMPLOYEE
BIG HUNTING CREEK OUT OF BANKS WITH PARTS OF WILDEHIDE
RD FLOODED 1 FOOT DEEP.
0640 PM FLOOD 1 W CREAGERSTOWN 39.58N 77.38W
05/06/2022 FREDERICK MD NWS EMPLOYEE
PORTIONS OF STEVENS RD AND BLACK MILLS RD FLOODED.
&&
EVENT NUMBER LWX2203352
EVENT NUMBER LWX2203353
SMZLocal storm report, May 6, 6:12 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FLOOD 5 WNW SENECA ROCKS 38.86N 79.45W
05/06/2022 PENDLETON WV 911 CALL CENTER
MUD/ROCKSLIDE ON ALLEGHENY DRIVE ONE MILE EAST OF THE
POCAHONTAS COUNTY. WV-DOH REPORTED 2-4 FEET OF DEBRIS ON
THE ROAD.
&&
EVENT NUMBER LWX2203354
CPBLocal storm report, May 6, 6:24 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD 4 ENE SABILLASVILLE 39.72N 77.39W
05/06/2022 FREDERICK MD 911 CALL CENTER
HORNETS NEST ROAD IN EMMITTSBURG IS CLOSED DUE
FLOODING.
0615 PM FLOOD 1 W EMMITSBURG 39.70N 77.34W
05/06/2022 FREDERICK MD 911 CALL CENTER
ANNANDALE ROAD IN EMMITTSBURG IS CLOSED DUE TO
FLOODING.
0615 PM FLOOD 3 SSE EMMITSBURG 39.67N 77.30W
05/06/2022 FREDERICK MD 911 CALL CENTER
KEYSVILLE ROAD AT 4 POINTS ROAD IS CLOSED DUE TO
FLOODING.
0615 PM FLOOD 3 NNW KEYSVILLE 39.67N 77.28W
05/06/2022 FREDERICK MD 911 CALL CENTER
BRIDGEPORT ROAD AT GREGG ROAD IS CLOSED DUE TO
FLOODING.
0615 PM FLOOD EMMITSBURG 39.71N 77.33W
05/06/2022 FREDERICK MD 911 CALL CENTER
WAYCROSS COURT AT IRISHTOWN ROAD IS CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER LWX2203355
EVENT NUMBER LWX2203356
EVENT NUMBER LWX2203357
EVENT NUMBER LWX2203358
EVENT NUMBER LWX2203359
BKFLocal storm report, May 6, 6:33 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FLOOD 5 WNW SENECA ROCKS 38.86N 79.45W
05/06/2022 PENDLETON WV 911 CALL CENTER
MUD/ROCKSLIDE ON ALLEGHENY DRIVE ONE MILE EAST OF THE
RANDOLPH COUNTY. WV-DOH REPORTED 2-4 FEET OF DEBRIS ON
THE ROAD.
&&
CORRECTED REMARKS
EVENT NUMBER LWX2203354
CPBLocal storm report, May 6, 6:53 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI MAY 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM FLOOD 3 SSE EMMITSBURG 39.67N 77.30W
05/06/2022 FREDERICK MD 911 CALL CENTER
VEHICLE STRANDED IN HIGH WATER... WATER RESCUE ONGOING.
&&
EVENT NUMBER LWX2203360
CPB